Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2002, 12:22 PM MDT for Lea County, New Mexico; Gaines County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2002, 12:22 PM MDT (18:22 UTC)
- Expired
- Jul 6, 2002, 1:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:40 PM MDT | Hail 0.75 | Knowles, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 061822
SVRMAF
NMC025-TXC165-061900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT JUL 6 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GAINES COUNTY IN WEST TEXAS
LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 200 PM CDT(100 PM MDT)
* AT 121 PM CDT(1221 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF
HIGGINBOTHAM...OR ABOUT 15 MILES EAST OF LOVINGTON...MOVING
SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
HOBBS...KNOWLES...HUMBLE CITY...NADINE AND HIGGINBOTHAM
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3300 10324 3265 10325 3253 10283 3295 10290
3295 10307 3306 10310What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:42 AM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 6, 9:42 AM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1042 AM CDT SAT JUL 6 2002 HEAVY RAINFALL HAS SPREAD W INTO EXTREME NORTHEAST CORNER OF CWA THIS MORNING. SATL SHOWS SHEAR AXIS EXTENDING NW/SE ACROSS W TX WITH UPPER LOW OVER NM BEGINNING TO DRAW MOISTURE AND LIFT FURTHER WWD. RADAR LOOP SHOWS PRECIP ROTATING SLOWLY AROUND AXIS OVER LOW ROLLING PLAINS. THIS WILL PLACE NE CORNER IN LINE FOR RECEIVING EXCESSIVE RAIN NEXT FEW HOURS. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH ACROSS NE ZNS THROUGH THIS AFTN AS A RESULT. ADDITIONAL CONVECTION DEVELOPING ACROSS ERN PLAINS OF NM ASSCD WITH UPPER LOW WILL MV ACROSS NRN ZNS THIS AFTN. WILL UP POPS ACROSS MOST OF NRN AREAS FOR REMAINDER OF TODAY. WILL HAVE TO WATCH EDDY COUNTY NM FOR ADDITIONAL FLOODING POTENTIAL THIS AFTN/EVE AS THEY HAVE RECEIVED HEAVIEST RAINS OVER PAST COUPLE DAYS. .MAF... TX...FLASH FLOOD WATCH UNTIL 4 PM TXZ047-048-052-053. NM...NONE. COBB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 88 min |
| Jul 5, 6:38 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 5, 7:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 77 min |
| Jul 5, 7:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 17 hr |
| Jul 6, 11:50 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 70 min |
| Jul 6, 10:22 AM MDT | Flash Flood Warning | MAF | Scurry | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.